Economics at your fingertips  

Legal restrictions and international currencies: An experimental approach

Shuze Ding and Daniela Puzzello ()

Journal of International Economics, 2020, vol. 126, issue C

Abstract: This paper integrates theory and experiments to explore how policy rules related to government interventions can affect economic allocations and the international status of a currency. Using a two-country, two-currency search model, we study two types of government interventions: (1) legal restrictions impacting a seller's ability to accept a foreign currency, and (2) reductions to the cost a seller must pay to accept a foreign currency. The first intervention can be viewed as a way to capture a decrease in capital controls, while the second can be viewed as a way to explore the impact of reducing information costs associated with using a foreign currency. Our results indicate that abolishing legal restrictions that impact a seller's ability to accept a foreign currency can increase both quantities traded and the number of trades involving two types of currencies. Additionally, the international status of currencies is significantly enhanced when sellers face very low foreign currency acceptance costs.

Keywords: Search models of money; International economics; Monetary experiment (search for similar items in EconPapers)
JEL-codes: C92 D83 E40 F4 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jinteco.2020.103342

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2023-03-26
Handle: RePEc:eee:inecon:v:126:y:2020:i:c:s0022199620300581